Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 8, NWS Tucson, AZ

May 21, 20194 counties in Arizona

NWS Tucson, AZ issued this wind advisory at May 21, 2019, 12:36 PM MST for 4 counties in Arizona. It took effect at May 22, 2019, 11:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 21, 2019, 12:36 PM MST (19:36 UTC)
In effect from
May 22, 2019, 11:00 AM MST
Expired
May 22, 2019, 8:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WWUS75 KTWC 211936
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1236 PM MST Tue May 21 2019

AZZ503-507-508-512-513-221200-
/O.NEW.KTWC.WI.Y.0008.190522T1800Z-190523T0300Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Willcox, Chiricahua NM, 
Bisbee, and Canelo Hills
1236 PM MST Tue May 21 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM MST WEDNESDAY...

The National Weather Service in Tucson has issued a Wind
Advisory, which is in effect from 11 AM to 8 PM MST Wednesday. 

* IMPACTS...Winds this strong can make driving difficult,  
  especially for high profile vehicles. Consider securing loose 
  belongings on your property.

* TIMING...Persistent strong and gusty winds from late Wednesday 
  morning into Wednesday evening.

* WINDS...Southwest 25 to 35 mph with gusts near 45 mph. Expect
  higher speeds across the mountains.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
433 
WWUS75 KTWC 221002
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
302 AM MST Wed May 22 2019

AZZ503-507-508-512-513-230300-
/O.CON.KTWC.WI.Y.0008.190522T1800Z-190523T0300Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Willcox, Chiricahua NM, 
Bisbee, and Canelo Hills
302 AM MST Wed May 22 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING...

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles. Consider securing light
  and or loose belongings on your property. 

* TIMING...Persistent strong and gusty winds developing late this
  morning and continuing into the evening. 

* WINDS...Peaking at southwest 25 to 35 mph with gusts near 45 
  mph. Expect higher speeds across the mountains. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
332 
WWUS75 KTWC 222205
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
305 PM MST Wed May 22 2019

AZZ503-507-508-512-513-230300-
/O.CON.KTWC.WI.Y.0008.000000T0000Z-190523T0300Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Willcox, Chiricahua NM, 
Bisbee, and Canelo Hills
305 PM MST Wed May 22 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles. Consider securing light  
  or loose belongings on your property. 

* TIMING...Persistent strong and gusty winds continuing into the 
  evening. 

* WINDS...Southwest to west 25 to 35 mph with gusts near 45 mph. 
  Expect higher speeds across the mountains. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
960 
WWUS75 KTWC 230301
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
801 PM MST Wed May 22 2019

AZZ503-507-508-512-513-230415-
/O.EXP.KTWC.WI.Y.0008.000000T0000Z-190523T0300Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Willcox, Chiricahua NM, 
Bisbee, and Canelo Hills
801 PM MST Wed May 22 2019

...WIND ADVISORY HAS EXPIRED...

The wind continued to diminish in speed. Thus, the wind advisory
was allowed to expire on time at 8 pm mst.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at May 21, 2:43 AM MST, 9 hours 53 minutes earlier.

Area forecast discussion, May 21, 2:43 AM MST, 9 hours 53 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
243 AM MST Tue May 21 2019

.SYNOPSIS...Another breezy day expected due to strong winds aloft
mixing down to the surface with somewhat warmer temperatures this
afternoon. Another storm system will maintain strong winds over the
area Wednesday with cool temperatures and a slight chance of showers
west. Friday into the weekend temperatures will moderate with
afternoon breezes continuing.

&&

.DISCUSSION...Temperatures have already dropped to 32-34 degrees
within the freeze warning area as of 2 am so the headline is holding
up well, hopefully the sensitive vegetation is also. We have a few
more hours of potential cooling left.

As we move into the daylight hours west winds will pick up once
again as we heat up and mix into the strong flow aloft paired up with
a decent surface pressure gradient. With plenty of sunshine and a
lack of cold advection the late May sun will help to warm the air
roughly 10 degrees above yesterday's highs despite the cool start to
the morning. This still translates to highs 10-15 degrees cooler than
average.

Wednesday, another approaching upper trough will kick up the winds
yet again with a turn to the southwest. Some areas mainly southeast
of Tucson will peak a bit higher than today with a couple small areas
just reaching wind advisory criteria according to the current
forecast. Will need to keep an eye on that as a headline may be
needed if the wind forecast increases. Later in the day moisture
increases enough for a slight chance of showers west and north of
Tucson during the afternoon and overnight hours. I made slight tweaks
to the POP forecast this shift with an adjustment upward Wednesday
night to bring slight chances into the northern part of the Tucson
metro.

The pressure gradient relaxes Thursday for less wind in the wake of
that upper trough however temperatures will remain quite cool for
late May.

Friday through the weekend an upper trough will hover along the west
coast leaving our area under a dry, moderate southwest flow aloft
resulting in afternoon breezes and warming temperatures although
still remaining just a bit cooler than average. That trough is then
forecast to shift east across the area around Monday with an increase
clouds, some wind and a chance of showers mainly north of our area.

&&

.AVIATION...Valid through 22/12Z.
Skies generally SKC with a FEW clouds mainly 4-8k ft AGL this
morning, followed by FEW-SCT clouds AOA 20k ft AGL this afternoon
and evening. SFC winds mainly less than 10 kts this morning, then
increasing from the SW around midday at 15-25 kts with gusts up to
40 kts possible near the NM border. SLY/SWLY winds 8-12 kts then
continue this evening and overnight into Wednesday morning. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Breezy to windy conditions will continue this
afternoon as the pressure gradient remains tight between Monday's
weather system and another moving in on Wednesday. While 20-ft wind
speeds and minimum humidity values will meet critical thresholds for
brief periods this afternoon, as per discussion with local fire
agencies, the overall fire danger is moderate so will not issue any
Red Flag headlines. That said, given the strong winds, and some
curing of grasses, those lighter dead fuels will be more susceptible
to burning.

As the next system moves in midweek, winds will remain elevated
especially across Cochise County, however humidity values will once
again increase such that most locations will be above critical
levels. Beyond that, a continued active pattern will keep
temperatures below normal, but the atmosphere will dry out with
lower humidity values and more typical afternoon breezes each day
through the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 7 AM MST this morning for AZZ507>509.

&&

PUBLIC...Cerniglia
AVIATION....Carpenter
FIRE WEATHER...Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.